Medication-induced mitochondrial damage and disease – Source: Molecular Nutrition and Food Research, July 2008

[Note: The tiny mitochondria inside individual cells do the job of taking in nutrients, breaking them down, and creating energy for the cell.]

Since the first mitochondrial dysfunction was described in the 1960s, the medicine has advanced in its understanding of the role mitochondria play in health and disease.

Damage to mitochondria is now understood to play a role in the pathogenesis of a wide range of seemingly unrelated disorders such as schizophrenia, bipolar disease, dementia, Alzheimer’s disease, epilepsy, migraine headaches, strokes, neuropathic pain, Parkinson’s disease, ataxia, transient ischemic attack, cardiomyopathy, coronary artery disease, chronic fatigue syndrome, fibromyalgia, retinitis pigmentosa, diabetes, hepatitis C, and primary biliary cirrhosis.


  • Medications have now emerged as a major cause of mitochondrial damage, which may explain many adverse effects.
  • All classes of psychotropic drugs have been documented to damage mitochondria,
  • As have statin medications, analgesics such as acetaminophen, and many others.

While targeted nutrient therapies using antioxidants or their prescursors (e. g., N-acetylcysteine) hold promise for improving mitochondrial function, there are large gaps in our knowledge.

The most rational approach is to:


  • Understand the mechanisms underlying mitochondrial damage for specific medications
  • And attempt to counteract their deleterious effects with nutritional therapies.

This article reviews our basic understanding of how mitochondria function and how medications damage mitochondria to create their occasionally fatal adverse effects.

Source: Molecular Nutrition and Food Research, July 2008. 14;52(7):780-788. PMID: 18626887, by Neustadt J, Pieczenik SR. Montana Integrative Medicine, Bozeman, Montana, USA. Nutritional Biochemistry Inc. [E-mail: John Neustadt drneustadt@gmail.com]

1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
Loading...



Leave a Reply